Journal of Geometric Analysis

, Volume 19, Issue 2, pp 452–479

The Geodesic Problem in Quasimetric Spaces

Open Access
Article

Abstract

In this article, we study the geodesic problem in a generalized metric space, in which the distance function satisfies a relaxed triangle inequality d(x,y)≤σ(d(x,z)+d(z,y)) for some constant σ≥1, rather than the usual triangle inequality. Such a space is called a quasimetric space. We show that many well-known results in metric spaces (e.g. Ascoli-Arzelà theorem) still hold in quasimetric spaces. Moreover, we explore conditions under which a quasimetric will induce an intrinsic metric. As an example, we introduce a family of quasimetrics on the space of atomic probability measures. The associated intrinsic metrics induced by these quasimetrics coincide with the dα metric studied early in the study of branching structures arisen in ramified optimal transportation. An optimal transport path between two atomic probability measures typically has a “tree shaped” branching structure. Here, we show that these optimal transport paths turn out to be geodesics in these intrinsic metric spaces.

Keywords

Optimal transport path Quasimetric Geodesic distance Branching structure 

Mathematics Subject Classification (2000)

54E25 51F99 49Q20 90B18 

References

  1. 1.
    Ambrosio, L., Paolo, T.: Topics on Analysis in Metric Spaces. Oxford University Press, Oxford (2004) MATHGoogle Scholar
  2. 2.
    Brancolini, A., Buttazzo, G., Santambrogio, F.: Path functions over Wasserstein spaces. J. Eur. Math. Soc. 8(3), 415–434 (2006) MATHMathSciNetGoogle Scholar
  3. 3.
    Bernot, M., Caselles, V., Morel, J.: Traffic plans. Publ. Mat. 49(2), 417–451 (2005) MATHMathSciNetGoogle Scholar
  4. 4.
    De Pauw, T., Hardt, R.: Size minimization and approximating problems. Calc. Var. Partial Differ. Equ. 17, 405–442 (2003) MATHCrossRefGoogle Scholar
  5. 5.
    Gilbert, E.N.: Minimum cost communication networks. Bell Syst. Technol. J. 46, 2209–2227 (1967) Google Scholar
  6. 6.
    Heinonen, J.: Lectures on Analysis on Metric Spaces. Springer, New York (2001) MATHGoogle Scholar
  7. 7.
    Maddalena, F., Solimini, S., Morel, J.M.: A variational model of irrigation patterns. Interfaces Free Bound. 5(4), 391–416 (2003) MATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Fagin, R., Kumar, R., Sivakumar, D.: Comparing Top k Lists. SIAM J. Discrete Math. 17(1), 134–160 (2003) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Hunter, J., Nachtergaele, B.: Applied Analysis. World Scientific, Singapore (2001) MATHGoogle Scholar
  10. 10.
    Xia, Q.: Optimal paths related to transport problems. Commun. Contemp. Math. 5(2), 251–279 (2003) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Xia, Q.: Interior regularity of optimal transport paths. Calc. Var. Partial Differ. Equ. 20(3), 283–299 (2004) MATHCrossRefGoogle Scholar
  12. 12.
    Xia, Q.: Boundary regularity of optimal transport paths. Preprint Google Scholar
  13. 13.
    Xia, Q.: The formation of a tree leaf. ESAIM Control Optim. Calc. Var. 13(2), 359–377 (2007) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Xia, Q.: An application of optimal transport paths to urban transport networks. Discrete Contin. Dyn. Syst. 2005, 904–910 (2005) MATHGoogle Scholar
  15. 15.
    Xia, Q.: Numerical simulations of optimal transport paths. Preprint Google Scholar

Copyright information

© Mathematica Josephina, Inc. 2009

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of California at DavisDavisUSA

Personalised recommendations